Journal Article

“Collateral Damage” from Cephalosporin or Quinolone Antibiotic Therapy

David L. Paterson

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 38, issue Supplement_4, pages S341-S345
Published in print May 2004 | ISSN: 1058-4838
Published online May 2004 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/382690
“Collateral Damage” from Cephalosporin or Quinolone Antibiotic Therapy

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

“Collateral damage” is a term used to refer to ecological adverse effects of antibiotic therapy; namely, the selection of drug-resistant organisms and the unwanted development of colonization or infection with multidrug-resistant organisms. The risk of such damage can be assessed for different antibiotic classes by a variety of epidemiologic studies. Cephalosporin use has been linked to subsequent infection with vancomycin-resistant enterococci, extended-spectrum β-lactamase—producing Klebsiella pneumoniae, β-lactam—resistant Acinetobacter species, and Clostridium difficile. Quinolone use has been linked to infection with methicillin-resistant Staphylococcus aureus and with increasing quinolone resistance in gram-negative bacilli, such as Pseudomonas aeruginosa. Neither third-generation cephalosporins nor quinolones appear suitable for sustained use in hospitals as “workhorse” antibiotic therapy.

Journal Article.  3829 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.